Kids, Appetite and Medication

I’m so excited to be joining up with Produce for Kids for our new series: Ask a Psychologist. Last month I wrote a piece about how to cope when your child’s appetite is affected by medication. Here’s the intro:

According to the Centers for Disease Control (CDC), about 6.1 million children in the United States had been diagnosed with Attention Deficit/Hyperactivity Disorder (ADHD) in the United States as of 2016. ADHD is a disorder that affects a person’s ability to maintain attention and concentration. Those diagnosed with ADHD can struggle to get work done in a timely fashion at home, work and school; social relationships can be tough to maintain as well.

Luckily, there are several, well-researched options for the treatment of ADHD. Behavioral therapy/counseling is typically recommended as a first option. This type of therapy involves a psychologist working with both the child and their family to implement strategies to increase desired behaviors (following directions, controlling impulses) and decrease those that are undesirable (disruptive behaviors). Accommodations at school are also an effective line of treatment. These might include: allowing for movement breaks throughout the course of the day, allowing extra time for tests, and strategically positioning the child in the classroom to reduce distraction.

Another option for the treatment of children diagnosed with ADHD is stimulant medication. Medication can be an important and effective tool for families, but a not-infrequent side effect is loss of appetite. If you notice your child’s appetite changing, or diminishing after starting a stimulant medication, it’s important that you contact the pediatrician or psychiatrist prescribing the medication immediately so that you can troubleshoot together. Some ideas your health care provider might suggest include:

Leave a Reply

Your email address will not be published.